Alert archive / Kansas / River Flood Warnings in 2008
River Flood Warning 50, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Oct 23, 2008, 9:59 AM CDT for Cloud County, Kansas. It was in force for 56 hr.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2008, 9:59 AM CDT (14:59 UTC)
- Expired
- Oct 25, 2008, 5:36 PM CDT
- In force
- 56 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- Minor
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Buffalo Creek (KS River Basin) at Jamestown (JMSK1).
- Action stage
- 11 ft
- Minor stage
- 16 ft
- Moderate stage
- 19 ft
- Major stage
- 35 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06855800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Oct 23, 6:35 AM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Oct 23, 6:35 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 635 AM CDT THU OCT 23 2008 .UPDATE... UPDATED FOR 18Z AVIATION DISCUSSION. && .DISCUSSION... UPDATED THE FORECAST EARLIER TO USE COVERAGE TERMS. STEEP LOW LEVEL LAPSE RATES WITH A MOIST COLUMN WILL LEND TO SCATTERED SHOWERS THROUGH THE DAY. WITH LIMITED SUNSHINE...TEMPS SHOULD BE STEADY OR ONLY RISE A FEW MORE DEGREES. WOLTERS && .AVIATION... A LITTLE MORE INSOLATION ACROSS EASTERN KS MAY ALLOW CIGS TO RISE ABOVE 3KFT THROUGH THE AFTERNOON WITH SCATTERED SHOWERS IN THE TERMINALS FROM TIME TO TIME. THINK THAT CIGS AT MHK...CLOSER TO THE SFC LOW AND WITH COOLER SFC TEMPS...WILL REMAIN PRIMARILY MVFR. THINK MVFR CIGS WILL OVERSPREAD THE WHOLE AREA THIS EVENING. HAVE KEPT VCSH IN THE TERMINALS SINCE FORECAST SOUNDINGS SHOW STEEP LOW LEVEL LAPSE RATES THROUGH 18Z FRI. THINK CIGS WILL REMAIN MVFR...BUT THEY MAY LOWER TOWARDS 1000 FT BY 12Z. LATER SHIFTS CAN REASSESS. WOLTERS && .PREV DISCUSSION... /ISSUED 322 AM CDT THU OCT 23 2008/ TODAY THROUGH FRIDAY...PERIOD IS DOMINATED BY NEARLY VERTICALLY STACKED LOW PRESSURE SYSTEM CENTERED OVER THE CWA THROUGH THE NEXT 24 HRS BEFORE FINALLY EXITING OFF TO THE NORTHEAST BEGINNING FRIDAY. 00Z UPPER AIR ANALYSIS INDICATED LOW AND MID LEVEL MOISTURE WRAPPING UP INTO THIS SYSTEM IR SATELLITE AND REGIONAL RADAR MOSAIC GENERALLY PINNING THE LOW LEVEL MOISTURE BELT FROM NORTHERN MO WEST TOWARDS NORTHEASTERN NE AND THEN BACK AROUND THE LOW PRESSURE SYSTEM THROUGH WESTERN NE AND INTO NORTHWESTERN KS. THE DRY SLOT WAS WORKING AROUND THE SYSTEM AS WELL GENERALLY WITHIN THE RADIUS OF THE MOISTURE WRAPPING AROUND. AT 08Z THE DRY SLOT SEEMED TO BE STRONGEST OVER THE EASTERN PERIPHERY OF THE FORECAST AREA...WRAPPING INTO SOUTHERN NEBRASKA AND THEN BACK INTO THE CENTER OF THE SYSTEM ROUGHLY LOCATED OVER NORTH CENTRAL KS. MOISTURE SEEMED TO BE BISECTING THE CWA...JUST TO THE EAST OF THE SFC LOW WHERE RAIN SHOWERS HAVE BEEN CROPPING UP THROUGH THE EARLY MORNING HOURS. AS THIS STORM SYSTEM MAKES VERY SLOW PROGRESS EAST OVER THE NEXT 24 HRS MOISTURE AND DRY AIR LOOK TO CONTINUE TO SPIRAL THROUGH THE UPPER LOW BRINGING ON AND OFF RAIN SHOWER ACTIVITY THROUGH THE ENTIRE FORECAST AREA OVER THE NEXT 24 HRS. THE MOST ROBUST MOISTURE ASSOCIATED WITH THE BAROCLINIC LEAF OVER NORTHERN NE AND CAUSING THE NEAR BLIZZARD CONDITIONS IN WESTERN KS WILL EVENTUALLY MOVE EAST TOWARDS NORTH CENTRAL KS THIS AFTERNOON...WHICH SHOULD HELP TO RE SATURATE THE MID LEVELS AND BRING ABOUT A BETTER CHANCE OF SOME WIDESPREAD RAIN SHOWER ACTIVITY THIS AFTERNOON. THINK ENOUGH LOW LVL WARM AIR IS CURRENTLY WORKING INTO THE CWA TO PREVENT ANY CHANGE OVER TO SNOW OVER THE NEXT 24 HRS. FAIRLY CONFIDENT IN PRECIPITATION REMAINING LIQUID FOR THE FORECAST AREA AS THE SYSTEM FILLS IN WITH TIME...SO WILL HAVE LESS DYNAMIC FORCING...WHICH LOWERS THE ODDS OF PRECIPITATION CHANGING OVER AS THE UPPER LOW MOVES EAST. LITTLE DIURNAL CHANGE IN TEMPERATURE IS EXPECTED UNDER THE UPPER LOW. FRIDAY NIGHT THROUGH SATURDAY...THE MODELS GENERALLY AGREE THAT THE UPPER LOW WILL PUSH NORTHEAST OUT OF THE CENTRAL PLAINS BY FRIDAY NIGHT...ENDING PRECIPITATION THROUGH THE REGION. A QUICK LOW LEVEL WARM AIR ADVECTION PATTERN SETS UP THROUGH THE CENTRAL PLAINS AHEAD OF YET ANOTHER POTENT UPPER LEVEL LOW PRESSURE SYSTEM DIVING SOUTH OUT OF CANADA. H850 TEMPERATURES LOOK TO CLIMB FROM NEAR 0 DEG C ON FRIDAY TO 10-14 DEG C ON SATURDAY...SO HAVE HIGHS CLIMBING A GOOD 15 DEG F OR SO ABOVE FRIDAYS EXPECTED HIGHS. SATURDAY NIGHT THROUGH MONDAY...AS MENTIONED ABOVE ANOTHER STRONG UPPER LEVEL LOW PRESSURE SYSTEM LOOKS TO DIVE SOUTH OUT OF CANADA SATURDAY NIGHT...WHICH WILL BRING AN ABRUPT END TO THE BRIEF WARM UP ON SATURDAY. THE LARGE SCALE LIFT ASSOCIATED WITH THIS STRONG STORM SYSTEM LOOKS TO REMAIN WELL EAST OF THE PLAINS...SO PRECIPITATION IS NOT EXPECTED TO DEVELOP ACROSS THE REGION AS THIS SYSTEM MOVES THROUGH. THE SYSTEM DOES LOOK TO TAP INTO A CONTINENTAL POLAR AIRMASS OUT OF NORTHERN CANADA HOWEVER...WHICH WILL LIKELY BRING US OUR FIRST FREEZE OF THE SEASON HERE ON SUNDAY NIGHT. THE STRONG COLD FRONT ASSOCIATED WITH THIS CHANGE IN AIRMASS LOOKS TO MOVE THROUGH THE CWA EARLY SUNDAY MORNING...WHICH IS SUBJECT TO CHANGE OF COURSE AS THE MODELS TYPICALLY DO NOT HAVE A GOOD HANDLE ON THE SPEED OF SHALLOW COLD AIR...OR STRONG UPPER LEVEL LOWS...4 DAYS OUT. REGARDLESS THE COLD FRONT WILL LIKELY MOVE THROUGH SOMEWHERE IN THE SATURDAY NIGHT TO SUNDAY AFTERNOON TIME FRAME...SO HAVE LOWERED HIGHS ON SUNDAY AND MONDAY BY SEVERAL DEGREES. H850 THERMAL GRADIENT LOOKS TO SET UP OVER THE CENTRAL PLAINS WHICH IS ANOTHER SIGNIFICANT SOURCE OF ERROR 4-5 DAYS OUT...BUT WITH THE STRONG SFC HIGH ASSOCIATED WITH THIS POLAR AIRMASS REMAINING WEST OF THE CWA IN THE GFS AND ECMWF FELT MORE CONFIDENT IN THE CWA REMAINING ON THE COLD SIDE OF THE GRADIENT WHICH IS WHY TEMPERATURES WERE LOWERED ACCORDINGLY. WITH MOSTLY CLEAR SKIES SUNDAY NIGHT...MANY LOCATIONS LOOK TO FALL AT OR BELOW THE FREEZING MARK. WITH LOWS LOOKING TO BE CLOSE TO THE FREEZING MARK...THIS COULD GO EITHER WAY...BUT PROBABILITY OF ACTUALLY FREEZING WILL BE BETTER UNDERSTOOD A DAY OR TWO IN ADVANCE OF THE COLD FRONTAL PASSAGE. EXTENDED...NO CHANGES MADE AT THIS TIME. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Oct 23, 4:49 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 449 AM CDT THU OCT 23 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-241000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 449 AM CDT THU OCT 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT MINOR FLOODING IS POSSIBLE ALONG BUFFALO CREEK IN NORTH CENTRAL KANSAS...THE BIG BLUE RIVER IN NORTHEAST KANSAS AND THE POTTAWATOMIE CREEK IN EAST CENTRAL KANSAS. SEE INDIVIDUAL RIVER STATEMENTS AND FLOOD WARNINGS FOR SPECIFIC DETAILS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. CAVANAUGH
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 5:56 AM CDT | River Flood Warning | TOP | Anderson, Franklin | 15 hr |
| Oct 23, 8:55 AM CDT | River Flood Warning | TOP | Marshall | 3 days |
| Oct 23, 8:55 AM CDT | River Flood Warning | TOP | Clay | 61 hr |
Nearby
River Flood Warnings in Kansas, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.